Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 250, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 23, 2011, 1:45 AM CDT for 5 counties in Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2011, 1:45 AM CDT (06:45 UTC)
- Expired
- Aug 23, 2011, 2:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 80.0 mph
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3125 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
836
WUUS53 KFSD 230645
SVRFSD
IAC021-035-041-059-141-230730-
/O.NEW.KFSD.SV.W.0250.110823T0645Z-110823T0730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
145 AM CDT TUE AUG 23 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BUENA VISTA COUNTY IN NORTHWEST IOWA...
NORTHEASTERN CHEROKEE COUNTY IN NORTHWEST IOWA...
CLAY COUNTY IN NORTHWEST IOWA...
SOUTHERN DICKINSON COUNTY IN NORTHWEST IOWA...
SOUTHEASTERN O'BRIEN COUNTY IN NORTHWEST IOWA...
* UNTIL 230 AM CDT
* AT 143 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TERRIL TO 6 MILES
NORTHEAST OF SPENCER TO GREENVILLE TO PETERSON TO LARRABEE...AND
MOVING SOUTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SIOUX RAPIDS AROUND 150 AM CDT...
WEBB AROUND 155 AM CDT...
TRUESDALE AND MARATHON AROUND 200 AM CDT...
ALBERT CITY AROUND 205 AM CDT...
OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
GILLETT GROVE AND REMBRANDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS SANBORN AND EVERLY. THIS IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!
&&
LAT...LON 4290 9568 4305 9549 4320 9538 4342 9526
4334 9491 4258 9491
TIME...MOT...LOC 0643Z 295DEG 40KT 4334 9496 4317 9499
4303 9511 4292 9524 4283 9540
WIND...HAIL 80MPH 1.75IN
$$
HANKO3 follow-up statements
123
WWUS53 KFSD 230659
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
159 AM CDT TUE AUG 23 2011
IAC141-230709-
/O.CAN.KFSD.SV.W.0250.000000T0000Z-110823T0730Z/
O'BRIEN IA-
159 AM CDT TUE AUG 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN O'BRIEN COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4258 9491 4283 9544 4303 9535 4321 9522
4336 9519 4334 9491
TIME...MOT...LOC 0659Z 299DEG 40KT 4329 9481 4311 9487
4297 9495 4286 9505 4277 9525
$$
IAC021-035-041-059-230730-
/O.CON.KFSD.SV.W.0250.000000T0000Z-110823T0730Z/
DICKINSON IA-BUENA VISTA IA-CHEROKEE IA-CLAY IA-
159 AM CDT TUE AUG 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLAY...
NORTHEASTERN CHEROKEE...NORTHEASTERN BUENA VISTA AND SOUTHEASTERN
DICKINSON COUNTIES UNTIL 230 AM CDT...
AT 159 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF ESTHERVILLE TO
13 MILES EAST OF SPENCER TO WEBB TO SIOUX RAPIDS TO 6 MILES NORTHWEST
OF TRUESDALE...MOVING SOUTHEAST AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
TRUESDALE AND MARATHON AROUND 205 AM CDT...
ALBERT CITY AROUND 210 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4258 9491 4283 9544 4303 9535 4321 9522
4336 9519 4334 9491
TIME...MOT...LOC 0659Z 299DEG 40KT 4329 9481 4311 9487
4297 9495 4286 9505 4277 9525
WIND...HAIL 80MPH 1.75IN
$$
HANKO608
WWUS53 KFSD 230712
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
212 AM CDT TUE AUG 23 2011
IAC035-059-230722-
/O.CAN.KFSD.SV.W.0250.000000T0000Z-110823T0730Z/
DICKINSON IA-CHEROKEE IA-
212 AM CDT TUE AUG 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE AND
SOUTHEASTERN DICKINSON COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4278 9533 4292 9521 4313 9503 4324 9491
4258 9491
TIME...MOT...LOC 0712Z 299DEG 40KT 4325 9477 4310 9480
4295 9486 4282 9498 4270 9515
$$
IAC021-041-230730-
/O.CON.KFSD.SV.W.0250.000000T0000Z-110823T0730Z/
BUENA VISTA IA-CLAY IA-
212 AM CDT TUE AUG 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CLAY AND NORTHEASTERN BUENA VISTA COUNTIES UNTIL 230 AM CDT...
AT 212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 10 MILES EAST OF TERRIL TO 15
MILES NORTHEAST OF WEBB TO 7 MILES NORTH OF LAURENS TO MARATHON TO
TRUESDALE...MOVING SOUTHEAST AT 45 MPH.
THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN BUENA VISTA AND SOUTHEASTERN CLAY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4278 9533 4292 9521 4313 9503 4324 9491
4258 9491
TIME...MOT...LOC 0712Z 299DEG 40KT 4325 9477 4310 9480
4295 9486 4282 9498 4270 9515
WIND...HAIL 60MPH 1.75IN
$$
HANKO074
WWUS53 KFSD 230722
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
222 AM CDT TUE AUG 23 2011
IAC021-041-230732-
/O.EXP.KFSD.SV.W.0250.000000T0000Z-110823T0730Z/
BUENA VISTA IA-CLAY IA-
222 AM CDT TUE AUG 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY AND
NORTHEASTERN BUENA VISTA COUNTIES WILL EXPIRE AT 230 AM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND MOVED
OUT OF THE WARNED AREA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SIOUX FALLS.
LAT...LON 4278 9533 4292 9521 4313 9503 4324 9491
4258 9491
TIME...MOT...LOC 0722Z 299DEG 40KT 4319 9464 4304 9467
4289 9473 4276 9485 4264 9502
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:30 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Aug 22, 8:30 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CDT MON AUG 22 2011 .DISCUSSION... STRONG CAPPING REMAINS IN PLACE ACROSS THE FORECAST AREA THIS EVENING...WHICH HAS PREVENTED THUNDERSTORM DEVELOPMENT...DESPITE VERY UNSTABLE CONDITIONS. SOME ACCAS SHOWERS SHOWING UP ON RADAR IN THE VICINITY OF A VERY WEAK MID LEVEL WAVE NEAR OUR NORTHEAST CORNER AND AHEAD OF A WEAK DRYLINE FEATURE LOCATED FROM A WATERTOWN TO MITCHELL TO AINSWORTH LINE. STILL COULD SEE AN ISOLATED HIGH BASED SHOWER OR THUNDERSTORM THIS EVENING ACROSS THE AREA...BUT HAVE TRIMMED BACK POPS TO LESS THAN 20 PERCENT THROUGH AROUND MIDNIGHT GIVEN THE STRONG CAPPING AND POOR CUMULUS FIELD. MEANWHILE...A VIGOROUS SHORTWAVE...CLEARLY DEFINED ON WATER VAPOR IMAGERY CONTINUES TO DIVE SOUTHEASTWARD TOWARDS BISMARCK NORTH DAKOTA ALONG THE LEFT EXIT REGION OF THE JET. THIS POTENT WAVE SHOULD BE ENOUGH TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT. CURRENT TRACK WOULD BRING THE BULK OF ACTIVITY NORTH OF THE CWA...HOWEVER COULD SEE THE SOUTHERN EXTENT CLIP OUR NORTHEASTERN CWA WITH SOME STRAY STORMS FOCUSING MAINLY EAST OF I90. HAVE ADJUSTED POPS TO REFLECT THIS CHANGE AND FOCUS CHANCES IN THESE AREAS. && .AVIATION... WITH THE EXCEPTION OF A COUPLE VERY SMALL SHOWERS...STRONG MID-LEVEL CAPPING INVERSION HAS PREVENTED CONVECTION FROM REALLY DEVELOPING THIS EVENING. EXPECTATION IS THAT CONVECTION WILL LIKELY FOCUS FARTHER NORTH WITH UPPER WAVE IN SOUTHERN ND. WHILE A FEW THUNDERSTORMS COULD GET DOWN TO HON...FSD AND SUX...THE PROBABILITY IS SO LOW THAT WILL NOT INCLUDE IN TAF AT THIS TIME. OTHERWISE...WINDS WILL DECREASE AS ATMOSPHERE DECOUPLES WITH SUNSET. WITH DEW POINTS IN THE LOWER 70S AND LONGER NIGHT...SOME FOG MAY DEVELOP IN THE BIG SIOUX VALLEY TO LOWER VSBYS TO MVFR. KSUX WITH MORE OF A DRAINAGE WIND MAY EVEN SEE IFR CONDITIONS FOR A FEW HOURS. OTHERWISE...TUESDAY WILL SEE WINDS GRADUALLY VEER TO SOUTHWEST AND WEST THROUGH THE DAY./SCHUMACHER && .PREV DISCUSSION... THUNDERSTORM DEVELOPMENT/INITIATION IS THE BIG QUESTION THIS EVENING. FEEL HEATING IS STRONG ENOUGH TO POP A FEW STORMS BY THE END OF THE AFTERNOON MAINLY OVER THE WESTERN FORECAST AREA. FURTHER EAST...HEATING ALONE NOT LIKELY TO BREAK CAP. BOUNDARIES WITH THE STRONG INFLUX OF MOIST AIR MAY AID DEVELOPMENT AND THIS APPEARS TO BE A FACTOR IN THE CONSISTENT DEVELOPMENT OF END OF THE AFTERNOON STORMS ALONG THE MO RIVER FROM YKN SOUTHEAST BY THE HRRR. STORMS IN THE EAST MAY DEVELOP WITH THE LOW LEVEL JET INCREASE LATER TONIGHT...OR FROM THE INCREASE IN THE MORE ISOLATED STORMS WEST AS THEY MOVE EAST INTO MORE FAVORABLE AIR. WHAT HAS NOT CHANGED IS WHAT LOOKS LIKE A HIGH CONDITIONAL THREAT OF SEVERE WX FOR ANY STORMS THAT DEVELOP. FOR THIS REASON WILL MENTION ISOLATED SEVERE STORMS IN FORECAST. TEMPERATURES TONIGHT WILL BE HELD MAINLY TO 70 OR A BIT WARMER FOR LOWS IN THE INCREASINGLY HUMID AIR AND CONTINUING BREEZE. LOW LEVEL FLOW VEERING TO SOUTHWESTERLY SHOULD AID IN DECREASING CLOUDS WEST LATE TONIGHT. / WILLIAMS THE CHANCES FOR THUNDERSTORMS ON TUESDAY CONTINUE TO LOOK MINOR AS THE WAVE THAT SWINGS THROUGH TONIGHT WILL SET UP A FAIRLY DEEP AND WELL MIXED ENVIRONMENT. VERY LITTLE CONVERGENCE IS EXPECTED WITH WEST TO NORTHWEST WINDS THROUGH THE COLUMN AND WITH FAIRLY STOUT CAP AROUND +13 AT 700MB IT LOOKS LIKE THE BETTER CHANCES WILL BE TO THE EAST OF THE AREA. THE WELL MIXED AND WARM ENVIRONMENT WILL BRING THE POTENTIAL FOR VERY HOT CONDITIONS...SO WILL CONTINUE HIGHS IN THE 90S FOR MOST LOCATIONS. DID BRING A BIT MORE OF A WESTERLY COMPONENT TO THE WIND FIELD IN THE AFTERNOON THAN THE MODELS HINT AT WITH DEEP MIXING AND ALSO LOWERED DEW POINTS...BUT WITH A FAIRLY WEAK PUSH DID NOT TANK THE DEW POINTS AS LOW AS THEY MIGHT GO WITH A STRONGER PUSH. COOL ADVECTION DEVELOP TUESDAY NIGHT AND CONTINUES INTO WEDNESDAY. THIS WILL BRING A SIGNIFICANT DECREASE TO DEW POINTS AND HIGH TEMPERATURES WEDNESDAY WILL BE ABOUT 10 TO 15 DEGREES COOLER...BUT STILL AT OR ABOVE NORMAL. WEDNESDAY MORNING SHOULD START OUT IN THE 60S THEN TOP OUT IN THE 80S. WEDNESDAY NIGHT INTO THURSDAY WILL SEE HIGH PRESSURE MOVE THROUGH WITH RETURN FLOW SETTING UP ON THURSDAY...WITH BREEZY CONDITIONS LIKELY IN CENTRAL SD ON THURSDAY AFTERNOON. THERE WILL BE A WEAK WAVE THAT PASSES THROUGH ON WEDNESDAY NIGHT BUT WITH LITTLE OR NO INSTABILITY IN THE LOW LEVELS AND ONLY GRADUALLY INCREASING LAPSE RATES ALOFT WILL NOT ADD ANY POPS AT THIS TIME. LOWS MAINLY IN THE 50S ON THURSDAY MORNING WITH DECENT RADIATIONAL COOLING...ESPECIALLY IN THE EAST...THEN HIGHS AGAIN THE 80S. IN THE LATTER PERIODS(FRI/MON)...THE DEVELOPMENT OF FASTER WEST TO NORTHWEST FLOW ALOFT LIKELY TO BRING A MORE CHANGEABLE ATMOSPHERE TO THE NORTHERN PLAINS THROUGH THE PERIOD. EARLY IN THE PERIOD THE MODELS ARE NOT OVERLY AGREEABLE ON THE HANDLING OF THE JET MAX WHICH WILL BRING A CHANCE FOR THUNDERSTORMS AND SOME DECENT WARMING. WILL CONTINUE TO LEAN TOWARDS A DECENT CHANCE FOR THUNDERSTORMS ON FRIDAY AFTERNOON AND NIGHT WITH FRIDAY A FAIRLY HOT DAY. AS THE WAVE DEPARTS ON SATURDAY COOLER AIR WILL BUILD SOUTHWARD AND COULD BEGIN AN EXTENDED PERIOD OF BELOW NORMAL TEMPERATURES. IN FACT...IF THE 6Z GFS AND 0Z ECMWF PAN OUT...WOULD NOT BE SURPRISED TO SEE HIGHS IN THE 60S TO LOWER 70S ON MONDAY AS A FAIRLY STRONG WAVE IS PROGGED TO MOVE THROUGH. AHEAD OF THIS WAVE STILL EXPECT A GOOD CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY NIGHT SO WILL KEEP POPS IN FOR THIS. && .AVIATION... VFR CONDITIONS WILL GIVE WAY TO LOCAL MVFR TO IFR CONDITIONS IN THUNDERSTORMS THROUGH 06Z MAINLY EASTERN HALF OF FORECAST AREA. CONDITIONS OUTSIDE OF STORMS SHOULD REMAIN VFR. AFTER 06Z STORMS WILL END FROM THE WEST THROUGH 15Z. AREAS OF CEILINGS AROUND 1K FEET AND VISIBILITIES 3-5SM IN FOG LIKELY EASTERN PART OF FORECAST AREA 09Z-14Z. GENERALLY VFR EXPECTED 15Z-24/00Z. / WILLIAMS && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Aug 22, 4:38 PM CDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 438 PM CDT MON AUG 22 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 438 PM CDT MON AUG 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS SOUTHEAST AND SOUTH CENTRAL SOUTH DAKOTA. A FEW STORMS COULD PRODUCE HAIL TO QUARTER SIZE AND 60 MPH WIND GUSTS...HOWEVER STRONG CAPPING WILL LIKELY PREVENT MORE WIDESPREAD DEVELOPMENT. THE SEVERE STORM THREAT APPEARS TO BE GREATER EAST OF INTERSTATE 29 AFTER 10 PM THIS EVENING WITH AN INCREASE IN THE LOW LEVEL JET EXPECTED OVER THE REGION. SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO GOLF BALL SIZE AND 70 MPH OR GREATER WIND GUSTS ARE POSSIBLE. THE SEVERE THREAT WILL DECREASE AFTER 3 AM TONIGHT. FLOODING... MINOR TO MODERATE FLOODING ON THE JAMES RIVER WILL CONTINUE OVER THE NEXT FEW WEEKS...BUT RIVER LEVELS WILL SEE A SLOW BUT STEADY DROP. BARRING HEAVY RAINS...THE JAMES RIVER IS EXPECTED TO BE BELOW FLOOD STAGE TOWARD THE END OF AUGUST INTO EARLY SEPTEMBER. FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN CHAMBERLAIN AND SIOUX CITY...WITH RIVER LEVELS CONTINUING TO DROP VERY SLOWLY. THE MISSOURI RIVER AT SOUTH SIOUX CITY IS EXPECTED TO FALL BELOW FLOOD STAGE BEFORE THE END OF AUGUST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE EXITING OVER SOUTHWESTERN MINNESOTA AND NORTHWESTERN IOWA ON TUESDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER SPOTTER ACTIVATION WILL BE LIKELY AFTER && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 23, 12:33 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1233 AM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL BOYDEN 43.19N 96.00W
08/22/2011 E1.50 INCH SIOUX IA TRAINED SPOTTER
&&
MDBLocal storm report, Aug 23, 12:44 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1244 AM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM HAIL 3 NNW LUVERNE 43.69N 96.23W
08/23/2011 E0.75 INCH ROCK MN TRAINED SPOTTER
1210 AM HAIL 3 NE HULL 43.22N 96.09W
08/23/2011 E1.50 INCH SIOUX IA TRAINED SPOTTER
&&
MDBLocal storm report, Aug 23, 12:47 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1247 AM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND GST S LUVERNE 43.65N 96.21W
08/23/2011 M66.00 MPH ROCK MN AWOS
1230 AM HAIL BOYDEN 43.19N 96.00W
08/23/2011 E1.50 INCH SIOUX IA TRAINED SPOTTER
&&
MDBLocal storm report, Aug 23, 12:55 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 AM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL 4 SE ROSWELL 43.97N 97.65W
08/22/2011 M0.88 INCH MINER SD TRAINED SPOTTER
1052 PM HAIL 2 E WINFRED 44.00N 97.32W
08/22/2011 E1.00 INCH LAKE SD EMERGENCY MNGR
1055 PM HAIL 2 SSE WINFRED 43.97N 97.35W
08/22/2011 M1.75 INCH LAKE SD NWS EMPLOYEE
1124 PM HAIL 7 S MADISON 43.91N 97.11W
08/22/2011 E1.00 INCH LAKE SD EMERGENCY MNGR
ALSO 40 MPH WIND GUSTS.
1155 PM HAIL CHESTER 43.89N 96.93W
08/22/2011 E0.50 INCH LAKE SD TRAINED SPOTTER
1209 AM HAIL 3 NNW LUVERNE 43.69N 96.23W
08/23/2011 E1.00 INCH ROCK MN TRAINED SPOTTER
1210 AM HAIL 3 NE HULL 43.22N 96.09W
08/23/2011 E1.50 INCH SIOUX IA TRAINED SPOTTER
1210 AM TSTM WND GST S LUVERNE 43.65N 96.21W
08/23/2011 M66.00 MPH ROCK MN AWOS
1230 AM HAIL BOYDEN 43.19N 96.00W
08/23/2011 E1.50 INCH SIOUX IA TRAINED SPOTTER
&&
MDBLocal storm report, Aug 23, 1:26 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
126 AM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 AM HAIL ASHTON 43.31N 95.79W
08/23/2011 E1.00 INCH OSCEOLA IA TRAINED SPOTTER
ALSO ESTIMATED 60 MPH WINDS WITH 3 INCH BRANCHES DOWN.
&&
JHLocal storm report, Aug 23, 1:30 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
130 AM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 AM TSTM WND DMG SANBORN 43.18N 95.66W
08/23/2011 O'BRIEN IA LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN TOWN.
&&
JHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:05 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 40 min |
| Aug 23, 12:30 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Lyon, Osceola | 45 min |
| Aug 23, 1:03 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 42 min |
| Aug 23, 1:14 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 46 min |
| Aug 23, 3:43 AM CDT | Heat Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.